Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 84, NWS Baltimore/Washington

July 14, 2003Mineral County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 14, 2003, 6:13 PM EDT for Mineral County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 6:13 PM EDT (22:13 UTC)
Expired
Jul 14, 2003, 10:15 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Mineral County, WV

The radar

The Sterling radar (KLWX), 137 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 142214
FFWLWX
WVC057-150215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  MINERAL COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 1015 PM EDT.

* AT 613 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  OVER RIDGEVILLE...MOVING NORTHEAST AT 10 MPH. RADAR INDICATES THAT 
  AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.   
  ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1015 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE KEYSER AND PIEDMONT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3932 7915 3924 7894 3957 7876 3962 7879
          3945 7894 3949 7907

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 142329
FFSLWX
WVC057-150215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
728 PM EDT MON JUL 14 2003

...FLASH FLOOD WARNING CONTINUES FOR MINERAL COUNTY UNTIL 1015 PM 
EDT...

AT 728 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY
RAIN 2 MILES SOUTHEAST OF SHORT GAP...MOVING NORTHEAST AT 20 MPH. 
FLOODING WAS REPORTED IN BURLINGTON AND NEW CREEK WITH ROUTE 50 
CLOSED DUE TO HIGH WATER.

RADAR INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER 
THE WARNED AREA. ANOTHER INCH WILL BE POSSIBLE THROUGH 1015 PM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE FORT ASHBY...NEW CREEK...BURLINGTON...AND KEYSER.

$$
MANNING
000 
WGUS71 KLWX 150244
FFSLWX
WVC057-150315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT MON JUL 14 2003

...FLASH FLOOD WARNING FOR MINERAL COUNTY WEST VIRGINIA WAS ALLOWED 
TO EXPIRE...

MINERAL COUNTY EMERGENCY OFFICIALS HAVE REPORTED THAT THE WATER 
PROBLEMS FROM THE EVENING THUNDERSTORMS HAVE ALL CLEARED UP...THUS 
THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:55 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 2:55 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT MON JUL 14 2003

.SHORT TERM...TNGT AND TMRW...
AFTN CONVECTION CONTS TO BUBBLE MAINLY OVR THE SHEN VLY. NOT
ANTICIPATING MUCH IF ANY SVR WX...BUT AN ISOLD SVR STORM NOT OUT OF
THE QUESTION. WBZ VALUES LWR THAN PREV DAYS...SO COULD SEE A FEW
HAILERS. STORM MOTION WL NOT BE MUCH WITH LLVL WIND FIELD FAIRLY
WK...SO HVY RAFL ALSO POSS. SHORT WV TROF CROSSES THE AREA THIS
AFTN/EVE...ENHANCING VERT MOTION...AND CONVECTION DIURNALLY
DRIVEN...SO WL ONLY CARRY LOW CHC POPS FOR THE EVE HRS ACROSS MOST
OF THE FA.

ACROSS THE FAR S...AREA OF UPGLIDE...MOISTURE...AND SOME
FRONTOGENETIC RESPONSE IN THE F VECTORS SUGGESTS CHC POPS WARRANTED
FOR MOST OF THE NIGHT. PLAN ON KEEPING IT AT 30S FOR NOW.

BY TMRW...TROF SWINGS OFF THE CST...AND SHORT WV RIDGE BUILDS OVER
THE MID ATL IN ADVANCE OF NEXT SYS TO APPROACH ON WED. WITH THE
RIDGE BUILDING OVHD...FAIRLY STOUT CAP FLOATS OVER THE AREA...AND
XPCT LTL MORE THAN SOME AFTN CU WITH NO PCPN.

MANNING

CURRNT PNA PATTERN WITH THE RIDGE OUT WEST AND THE TROF OVR THE EAST
WILL HOLD ALL THE WAY THRU THE EXTNDED WITH TWO MAIN REINFORCNG
S/WS. THE FIRST ON WED THE SECOND ON SAT. BOTH ARE NOT VERY
IMPRESSIVE BUT WARRANT CHC POPS NONE THE LESS...ESP WITH THE RAIN ON
ANYTHING WEATHER THAT WE HAVE HAD THIS YEAR. WILL HAVE NO PROB
STAYING SUMMER LIKE THOUGH WITH TMPS NEAR NORML AND DWPTS STAYING
REASONABLY CLOSE TO 70.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 14, 11:30 AM EDT, 6 hours 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA.
THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...AND ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE LARGE
HAIL. IF A SEVERE STORM WERE TO OCCUR THIS AFTERNOON...THE MOST
LIKELY TIME WOULD BE BETWEEN 2 AND 7 PM. THE AREA MOST LIKELY TO SEE
THE STRONGEST STORMS THIS AFTERNOON WOULD BE OVER THE SHENANDOAH
VALLEY AND AREAS JUST EAST OF THE BLUE RIDGE. WINDS ALOFT AREA VERY
WEAK...AND THUNDERSTORMS WILL BE MOVING VERY SLOWLY...SO HEAVY
RAINFALL IS POSSIBLE FROM ANY THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER THIS AFTERNOON. AS
ALWAYS...SPOTTERS ARE URGED TO PASS ANY REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MANNING

In the hours before

Local storm report, Jul 14, 4:10 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    UPPER TRACT               WV   1.00 IN HAIL
07/14/03   PENDLETON                      SPOTTER REPORT OF QUARTER
                                          SIZED HAIL.
Local storm report, Jul 14, 4:46 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    1N PETERSBURG             WV   WIND DAMAGE
07/14/03   GRANT                          TREES DOWNED. EOC REPORT
Local storm report, Jul 14, 5:23 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    FISHER                    WV   0.75 IN HAIL
07/14/03   HARDY                          SPOTTER REPORTED PENNY
                                          SIZED HAIL.
Special weather statement, Jul 14, 5:25 PM EDT, 48 minutes before
VAZ027-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT MON JUL 14 2003

AT 5:25 PM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF HARMONY TO 3 MILES EAST OF
HAWKINSTOWN...MOVING NORTHEAST AT 10 MPH. RADAR SHOWED THAT THESE
STORMS PRODUCED TWO AND A HALF INCHES OF RAIN DURING THE LAST HOUR
ACROSS SOUTHERN SHENANDOAH COUNTY...WHICH MAY CAUSE PONDING ON
ROADWAYS AND FLOODING IN POOR DRAINAGE AREAS. THE COMMUNITIES OF
MOUNT JACKSON AND WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH
6:15 PM.

ROGOWSKI
Local storm report, Jul 14, 6:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    2E HIGHTOWN               VA   0.75 IN HAIL
07/14/03   HIGHLAND                       PENNY SIZED HAIL REPORTED
                                          BY LAW
                                          ENFORCEMENT...GETTING
                                          LARGER.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:07 PM EDTSevere Thunderstorm WarningLWXGrant, Pendleton53 min
Jul 14, 5:01 PM EDTSevere Thunderstorm WarningLWXHardy59 min
Jul 14, 5:51 PM EDTSevere Thunderstorm WarningLWXMineral54 min
Jul 14, 6:44 PM EDTSevere Thunderstorm WarningLWXMineral61 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.